Michigan, 2009

Winter Storm and Heavy Snow in Michigan, February 26 to 27, 2009

February 26 to 27, 2009 · NWS APX · 9 events in 9 counties and zones

A low pressure system passing just to the south brought a wintry mix of precipitation to Northern Michigan. Eastern Upper Michigan, and the tip of Northern Lower Michigan, stayed all snow, with 5 to 9 inches of slushy accumulation.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system passing just to the south brought a wintry mix of precipitation to Northern Michigan. Eastern Upper Michigan, and the tip of Northern Lower Michigan, stayed all snow, with 5 to 9 inches of slushy accumulation. Cheboygan picked up the greatest amount, 9 inches. Just to the south, an initial snow burst of a few inches turned to sleet and freezing rain by late evening, before ending later in the night. The accumulated snow and ice created very hazardous road conditions, especially in the higher terrain of Northern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 26, 4:03 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 26, 4:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EST THU FEB 26 2009

.SYNOPSIS.../ISSUED AT 357 PM/

LOW PRESSURE WILL MOVE FROM WESTERN ILLINOIS THURSDAY EVENING TO
SOUTHERN LAKE HURON BY EARLY FRIDAY MORNING. THIS STORM WILL
PRODUCE A LOCALLY HEAVY SNOW...SLEET...FREEZING RAIN...AND
THUNDERSTORMS ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN
TONIGHT. THE WEATHER WILL BECOME MUCH QUIETER FRIDAY AS THE LOW
PUSHES EAST. HOWEVER...COLDER AIR WILL SWEEP INTO THE REGION FOR
FRIDAY AND THE UPCOMING WEEKEND.

SMITH

&&

.SHORT TERM.../ISSUED AT 357 PM/...TONIGHT

18Z SURFACE ANALYSIS SHOWS A 1003MB SURFACE LOW ALONG THE KS/MO
BORDER...WITH AN AREA OF 5-6MB/3H PRESSURE FALLS OVER EASTERN IA.
MID LEVEL WAVE MOVING ACROSS EASTERN SD...PRECIP SHIELD OUT AHEAD OF
THIS FEATURE STARTING TO MERGE WITH PRECIPITATION/CONVECTION
DEVELOPING ALONG EASTWARD EXTENSION OF BAROCLINIC ZONE/WARM
ADVECTION WING...WITHIN ZONE OF STRONG CONVERGENCE AND LOW LEVEL
FRONTOGENESIS.  RAIN SHOWERS BLOSSOMING ACROSS SOUTHERN WI AND
MOVING INTO SOUTHWEST LOWER AS OF MID AFTERNOON.

PRECIPITATION EXPECTED TO QUICKLY OVERSPREAD NORTHERN MI BY EARLY
EVENING...AND SHOULD COME FAST AND FURIOUS FOR A GOOD 6-9 HOUR
PERIOD.  STRONG LOW LEVEL MOISTURE TRANSPORT WITH PRECIPITABLE WATER
VALUES OVER THREE-QUARTERS OF AN INCH (NEARLY 300 PERCENT OF
NORMAL)...INTERACTING WITH STRONG LOW LEVEL WARM AIR ADVECTION/
MOISTURE CONVERGENCE...DEEP LAYER FRONTOGENETIC RESPONSE ACROSS
LOWER MI...AND RRQ JET DYNAMICS WILL PRODUCE A SWATH OF HEAVY
PRECIPITATION ACROSS MUCH OF THE FORECAST AREA.  DEEP LAYER OF WEAK
STABILITY ABOVE THE FRONTAL ZONE WILL ALSO AID PRECIPITATION
INTENSITY. THE HEAVIEST QPF LIKELY TO OCCUR GENERALLY EAST OF A
CAD-CIU LINE.  THE BIGGEST PROBLEM WILL CENTER ON PRECIPITATION
TYPE...AND WILL BE A HUGE PLAYER WITH REGARD TO SYSTEM IMPACTS.
LOTS OF COMPLICATING FACTORS GIVEN TIGHT THERMAL GRADIENT IN
PLACE...BUT THE BOTTOM LINE BEST GUESS WILL BE AS FOLLOWS:
BASICALLY ALL SNOW FROM FKS-TVC-APN AND POINTS NORTH...MOSTLY RAIN
ALONG THE M-55 CORRIDOR...POSSIBLY CHANGING BACK TO SLEET/SNOW AT
THE END AROUND MBL-CAD.  IN BETWEEN THE MOSTLY RAIN AND MOSTLY SNOW
WILL BE A MIX OF SNOW/SLEET/RAIN AND/OR FREEZING RAIN DEPENDING ON
SURFACE TEMPERATURES.  HAVE PAINTED AN AREA OF GENERALLY 6-12 INCHES
OF SNOW IN THE MOSTLY SNOW AREA...HEAVIEST ALONG/NORTH OF M-32 AND
OVER FAR EASTERN MACKINAC/CHIPPEWA COUNTIES.  AS FOR HEADLINES...
WILL UPGRADE CHIPPEWA/MACKINAC COUNTIES TO A WARNING...WILL DROP
MISSAUKEE/ROSCOMMON FROM THE ADVISORY SINCE IT LOOKS LIKE THESE
COUNTIES WILL SEE MOSTLY RAIN.  WILL LEAVE MANISTEE/WEXFORD ADVISORY
ALONE MAINLY AS THE PATH OF LEAST RESISTANCE...THOUGH THINK THESE
AREAS WILL BE PRIMARILY RAIN AS WELL WILL ALLOW EVENING SHIFT TO
MAKE THE FINAL CALL ON THAT.  REMAINING WARNING/ADVISORY COUNTIES
WILL BE LEFT ALONE.

JPB

&&

.LONG TERM.../ISSUED AT 357 PM/...FRIDAY AND BEYOND

FRIDAY...BREEZY AND COLDER WEATHER WILL OVERSPREAD REGION FRI...AS
LOW PRESSURE /LOCATED OVER SRN LAKE HURON 12Z FRI/ CONTINUES TO
PUSH STEADILY ENEWD. DEEPER SYNOPTIC MOISTURE WILL LINGER EARLY...
UNTIL 700-500 MB TROUGH EXITS EAST. THIS WILL SUPPORT A CHANCE OF
RESIDUAL LIGHT SNOW SHOWERS EARLY OVER MAINLY ERN AREAS. THEN...AS
COLDER AIR FILTERS IN /8H TEMPS FALLING TO NEAR -14C/ SOME LIGHT
LAKE EFFECT WILL KICK IN ACROSS N FLOW AREAS. 8H-7H RH < 20%...
TOGETHER WITH BONE DRY MODEL SOUNDINGS...SUGGESTS THAT ONLY LIGHT
SNOW SHOWERS OR FLURRIES -- WITH NO ACCUMULATION -- CAN BE
EXPECTED IN THE AFTERNOON AROUND APN (OFF LAKE HURON)...THE GRAND
TRAVERSE BAY REGION (OFF LAKE MICHIGAN)...AND AROUND WHITEFISH
POINT (OFF LAKE SUPERIOR). BRISK N WINDS GUSTING TO 25 TO 30 MPH
WILL DROP LATE AFTERNOON WIND CHILLS TO AROUND ZERO ACROSS ERN
UPPER AND FAR NRN LOWER MI.

FRIDAY NIGHT AND SATURDAY...QUIET BUT COLD WEATHER EXPECTED. HIGH
PRESSURE RIDGE WILL PUSH ACROSS THE NRN GREAT LAKES...WITH CLEAR TO
PARTLY CLOUDY SKIES. DEPENDING ON HOW LONG N/NE WINDS STAY UP FRIDAY
EVENING WIND CHILLS COULD FALL WELL BELOW ZERO FOR A PERIOD FRIDAY
NIGHT. EVEN WITHOUT THE WINDS...THE N/NE DRAINAGE FLOW OUT OF
ONTARIO WILL SUPPORT A VERY COLD/DRY AIR MASS...WITH LOW TEMPS
SATURDAY MORNING LIKELY FALLING TO BETWEEN 10 AND 20 BELOW ZERO
ACROSS PARTS OF FAR NRN LOWER AND ERN UPPER. UNDER PARTLY SUNNY
SKIES...TEMPS WILL RECOVER INTO THE TEENS TO MID 20S FOR SATURDAY.

SUNDAY...BY SUNDAY MORNING...NEXT SHORT WAVE WILL BE DROPPING SEWD
INTO THE UPPER GREAT LAKES. THOUGH SURFACE REFLECTION IN RESPONSE TO
THIS FEATURE WILL BE WEAK...THERE WILL BE A RENEWED PUSH OF NNW FLOW
CAA...WITH 8H TEMPS FALLING TO NEAR -20C. THIS WILL RESULT IN
INCREASING LAKE SNOWS LATE SAT NIGHT INTO SUN (N TO NNW FLOW).
MOISTURE PROFILES AND LIMITED LOW LEVEL CYCLONIC FLOW SUGGEST VERY
LITTLE IN THE WAY OF ACCUMULATION. AFTERNOON HIGHS ON SUNDAY -- THE
FIRST DAY OF MARCH -- WILL ONLY PEAK IN THE TEENS TO LOWER 20S (SOME
10 TO 15 DEGREES BELOW NORMAL).

MONDAY THRU THURSDAY...RELATIVELY BENIGN WEATHER IS EXPECTED FOR THE
EARLY-MIDDLE PORTION OF NEXT WEEK. BROAD UPPER RIDGE WILL TAKE SHAPE
OVER THE CENTRAL U.S. MONDAY...ANCHORED BY TROUGHING ON THE EAST AND
WEST COAST. SO...WITH THE EXCEPTION OF ANY WEAK WAVES TRAVERSING THIS
RIDGE...NRN MI SHOULD BE VOID OF DEEP MOISTURE AND/OR STRONG
SYNOPTIC FORCING THROUGH MUCH OF THE PERIOD. MODELS SHOW SURFACE
HIGH PRESSURE OVER ONTARIO MON. THIS WILL SUPPLY QUIET WEATHER --
WITH ONLY A FEW FLURRIES ON MON NEAR LAKE HURON. A SHORT WAVE WILL
CROSS THE UPPER RIDGE AND ARRIVE LATE MON NIGHT OR TUES. THIS SHOULD
RESULT IN ONLY PATCHY LIGHT SNOW -- GIVEN LIMITED MOISTURE/DYNAMICS.
SURFACE RIDGING SHOULD REASSERT ITSELF ON WED...BEFORE UPPER RIDGE
SHIFTS EAST AND WAA RETURNS THUR. MODELS NOT PARTICULARLY CONSISTENT
ON HOW THINGS WILL UNFOLD LATE NEXT WEEK...BUT FEEL A CHANCE OF RAIN
OR SNOW IS JUSTIFIED ON THUR. OTHERWISE...HIGH TEMPS THROUGH THE
PERIOD WILL AVERAGE NEAR NORMAL -- WITH GENERALLY UPPER 20S TO MID
30S ANTICIPATED.

SMITH

&&

.AVIATION.../ISSUED AT 1236 PM/...VALID FOR 18Z TAFS

PRECIPITATION EXPECTED TO MOVE INTO NORTHERN LOWER MI AFTER
23Z...IMPACTING THE TERMINALS WITH HEAVY SNOW THROUGH 06Z-09Z.
PRECIP MAY START OUT AS RAIN/SLEET AT TVC...AND COULD OCCASIONALLY
MIX WITH OR CHANGE TO ICE PELLETS AT APN. LIFR CONDITIONS EXPECTED
TONIGHT IN PRECIPITATION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING...UNTIL 7 AM EST FRIDAY...
     MIZ008-015>028.
WINTER WEATHER ADVISORY...UNTIL 7 AM EST FRIDAY...
     MIZ029>032.

&&
Hazardous weather outlook, Feb 26, 4:20 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EST THU FEB 26 2009

MIZ008-015>036-041-042-271200-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
420 PM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...AND
EASTERN UPPER MICHIGAN.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL AFFECT THE AREA TONIGHT.

SNOW...FREEZING RAIN...SLEET...RAIN...AND THUNDERSTORMS WILL
OVERSPREAD THE REGION TONIGHT. THE HEAVIEST SNOW IS EXPECTED NORTH
OF M-72...WITH MAINLY RAIN...FREEZING RAIN...SLEET...AND
THUNDERSTORMS EXPECTED SOUTH.

PRECIPITATION WILL FALL VERY HEAVILY AT TIMES...AND TRAVEL WILL
BECOME HAZARDOUS THROUGHOUT NORTHERN MICHIGAN. PLEASE REFER TO THE
LATEST WINTER STORM WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTH WINDS WILL DEVELOP IN THE WAKE OF THE DEPARTING STORM
SYSTEM ON FRIDAY...WHICH MAY PRODUCE SOME BLOWING AND DRIFTING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOW AND/OR ICE AMOUNTS AT ANY TIME THIS
EVENING AND TONIGHT.

SMITH/LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 4 winter storm. Local standard time, as filed.

Winter Storm, Charlevoix

When
February 26, 5:00 PM EST to February 27, 2:00 AM EST
Where
Charlevoix forecast zone
Reported by
COOP Observer

Winter Storm, Antrim

When
February 26, 5:00 PM EST to February 27, 2:00 AM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 26, 5:00 PM EST to February 27, 2:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
February 26, 5:00 PM EST to February 27, 2:00 AM EST
Where
Montmorency forecast zone
Reported by
NWS Employee
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Heavy Snow, Emmet

When
February 26, 6:00 PM EST to February 27, 3:00 AM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Heavy Snow, Cheboygan

When
February 26, 6:00 PM EST to February 27, 3:00 AM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Presque Isle

When
February 26, 6:00 PM EST to February 27, 3:00 AM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Heavy Snow, Chippewa

When
February 26, 7:00 PM EST to February 27, 3:00 AM EST
Where
Chippewa forecast zone
Reported by
Trained Spotter

Heavy Snow, Mackinac

When
February 26, 7:00 PM EST to February 27, 3:00 AM EST
Where
Mackinac forecast zone
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156673, 156674, 156675, 156676, 156670, 156671, 156672, 156668, 156669.